Q: I’m about to begin treatment for breast cancer, and I’m concerned about “chemo brain.” Is this real? How long does it last? Are there any steps I can take to combat its effects?
A: Chemo brain could be a side effect of cancer or cancer treatment. For years, some cancer patients have been frustrated by a mental cloudiness during and after chemotherapy. In some patients, symptoms resolve in weeks, while in others they can last for years. We don’t fully understand this very real phenomenon because it has only recently been studied scientifically.
Patients complain of forgetfulness, trouble concentrating and focusing and taking longer to finish tasks. They may appear normal during clinic visits, but their loved ones tell us something is different about their behavior and mood.
In many cases, we can help. We consider whether patients’ medications are contributing to their symptoms. Sometimes drugs for nausea, anxiety or depression can make patients feel worse. Other factors that can affect mental status include a low red blood cell count, electrolyte imbalances, hormonal changes and nutrition. These are all side effects of chemotherapy and sometimes the cancer itself. We encourage patients to speak up when they first notice symptoms. The sooner we know about problems, the sooner we can make changes in treatment regimen.
—Dr. Derek W. Holland, Tennessee Oncology; member, Chattanooga-Hamilton County Medical Society
Readers: To submit a health-related question for a medical doctor, email it to Wesley Holloway at firstname.lastname@example.org. See this space each week for answers.